E-ISSN 2636-834X
 

Case Report 


Bronchospasm Following Electroconvulsive Therapy in an Adolescent Patient with Bipolar Disorder: A Case Report

Fethiye Kilicaslan, Ismail Karka, Hamza Ayaydin, Mehmet Asoglu.

Abstract
Electroconvulsive therapy (ECT) is used as a primary treatment in major depressive disorder, including suicide risk, unresponsive manic excitation, and catatonic schizophrenia. Most side-effects of ECT are nondestructive and transient and can be prevented by special precautions. We describe an adolescent patient with bronchospasm developing after ECT. A 17-year-old male with a diagnosis of bipolar disorder was referred to our clinic due to non-response to treatment. He had a history of asthma. We decided to administer ECT due to non-response to treatment. The patient was prepared for ECT following evaluation by an anesthetist. Propofol was administered as an anesthetic and rocuroniumbromide as a muscle relaxant before ECT, and sugammadex was given after ECT. After the second ECT session, saturation decreased to 30%. All possible organic etiologies were excluded. We suspected that the crisis was caused by asthma, and the patient was treated accordingly. Two days subsequently, saturation rose to 95%. Reports of ECT-related bronchospasm are very rare. Propofol is widely used in ECT anesthesia because it has little deleterious effect on hemodynamic stability. Although rare, anaphylactic reactions resulting in bronchospasm have previously been reported.The presence of asthma in our patient may have been a facilitating factor in the progression of bronchospasm. Although in this case it is uncertain whether the bronchospasm was due to ECT or propofol, this should be remembered when applying ECT to patients with asthma.

Key words: Adolescent, asthma, bipolar disorder, bronchospasm, electroconvulsive therapy, propranolol


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Fethiye Kilicaslan
Articles by Ismail Karka
Articles by Hamza Ayaydin
Articles by Mehmet Asoglu
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Fethiye Kilicaslan, Ismail Karka, Hamza Ayaydin, Mehmet Asoglu. Bronchospasm Following Electroconvulsive Therapy in an Adolescent Patient with Bipolar Disorder: A Case Report. PBS. 2018; 8(1): 32-4. doi:10.5455/jmood.20171205125153


Web Style

Fethiye Kilicaslan, Ismail Karka, Hamza Ayaydin, Mehmet Asoglu. Bronchospasm Following Electroconvulsive Therapy in an Adolescent Patient with Bipolar Disorder: A Case Report. https://www.pbsciences.org/?mno=284962 [Access: April 09, 2022]. doi:10.5455/jmood.20171205125153


AMA (American Medical Association) Style

Fethiye Kilicaslan, Ismail Karka, Hamza Ayaydin, Mehmet Asoglu. Bronchospasm Following Electroconvulsive Therapy in an Adolescent Patient with Bipolar Disorder: A Case Report. PBS. 2018; 8(1): 32-4. doi:10.5455/jmood.20171205125153



Vancouver/ICMJE Style

Fethiye Kilicaslan, Ismail Karka, Hamza Ayaydin, Mehmet Asoglu. Bronchospasm Following Electroconvulsive Therapy in an Adolescent Patient with Bipolar Disorder: A Case Report. PBS. (2018), [cited April 09, 2022]; 8(1): 32-4. doi:10.5455/jmood.20171205125153



Harvard Style

Fethiye Kilicaslan, Ismail Karka, Hamza Ayaydin, Mehmet Asoglu (2018) Bronchospasm Following Electroconvulsive Therapy in an Adolescent Patient with Bipolar Disorder: A Case Report. PBS, 8 (1), 32-4. doi:10.5455/jmood.20171205125153



Turabian Style

Fethiye Kilicaslan, Ismail Karka, Hamza Ayaydin, Mehmet Asoglu. 2018. Bronchospasm Following Electroconvulsive Therapy in an Adolescent Patient with Bipolar Disorder: A Case Report. Psychiatry and Behavioral Sciences, 8 (1), 32-4. doi:10.5455/jmood.20171205125153



Chicago Style

Fethiye Kilicaslan, Ismail Karka, Hamza Ayaydin, Mehmet Asoglu. "Bronchospasm Following Electroconvulsive Therapy in an Adolescent Patient with Bipolar Disorder: A Case Report." Psychiatry and Behavioral Sciences 8 (2018), 32-4. doi:10.5455/jmood.20171205125153



MLA (The Modern Language Association) Style

Fethiye Kilicaslan, Ismail Karka, Hamza Ayaydin, Mehmet Asoglu. "Bronchospasm Following Electroconvulsive Therapy in an Adolescent Patient with Bipolar Disorder: A Case Report." Psychiatry and Behavioral Sciences 8.1 (2018), 32-4. Print. doi:10.5455/jmood.20171205125153



APA (American Psychological Association) Style

Fethiye Kilicaslan, Ismail Karka, Hamza Ayaydin, Mehmet Asoglu (2018) Bronchospasm Following Electroconvulsive Therapy in an Adolescent Patient with Bipolar Disorder: A Case Report. Psychiatry and Behavioral Sciences, 8 (1), 32-4. doi:10.5455/jmood.20171205125153